Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 53, NWS State College, PA

June 18, 2018Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 18, 2018, 10:19 PM EDT for Clearfield County, Pennsylvania. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2018, 10:19 PM EDT (02:19 UTC)
Expired
Jun 18, 2018, 11:30 PM EDT
In force
71 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clearfield County, PA

The radar

The State College radar (KCCX), 30 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 2.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

018 
WUUS51 KCTP 190219
SVRCTP
PAC033-190330-
/O.NEW.KCTP.SV.W.0053.180619T0219Z-180619T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1019 PM EDT MON JUN 18 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Clearfield County in central Pennsylvania...

* Until 1130 PM EDT.

* At 1016 PM EDT, severe thunderstorms were located along a line
  extending from 8 miles northeast of Brookville to near Clarion,
  moving southeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees, resulting in 
           some power outages.

* Severe thunderstorms will be near...
  DuBois and Sandy around 1030 PM EDT.
  Rockton, S.B. Elliot State Park and Penfield around 1040 PM EDT.
  Clearfield, Plymptonville, Hyde and Curwensville around 1050 PM 
  EDT.
  Woodland, Jeffries and Lecontes Mills around 1100 PM EDT.

Other locations impacted by these severe thunderstorms include West
Decatur, Ramey, Glen Hope, Grampian, Brisbin, Westover, Lumber City,
Kylertown, Grassflat and Troutville.

For those driving on Interstate 80, this includes areas between the
Dubois and Snow Shoe exits, specifically from mile markers 97 to 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4114 7880 4120 7876 4122 7865 4125 7864
      4114 7805 4112 7811 4106 7809 4105 7806
      4103 7808 4101 7806 4099 7809 4096 7808
      4095 7811 4096 7816 4076 7837 4073 7836
      4073 7881
TIME...MOT...LOC 0216Z 297DEG 43KT 4123 7896 4117 7942 

HAIL...<.75IN
WIND...60MPH
 
$$

RXR
1 follow-up statement
536 
WWUS51 KCTP 190318
SVSCTP

Severe Weather Statement
National Weather Service State College PA
1118 PM EDT MON JUN 18 2018

PAC033-190330-
/O.CON.KCTP.SV.W.0053.000000T0000Z-180619T0330Z/
Clearfield PA-
1118 PM EDT MON JUN 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR SOUTHERN CLEARFIELD COUNTY...

At 1117 PM EDT, severe thunderstorms were located along a line
extending from near Pine Glen to Chester Hill to 10 miles north of
Hastings, moving southeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Downed trees and tree limbs are expected in some spots.

These severe storms will be near...
  Chester Hill, Philipsburg, North Philipsburg, Osceola Mills and 
  Houtzdale around 1120 PM EDT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4092 7880 4095 7832 4114 7806 4110 7811
      4106 7809 4105 7806 4103 7808 4101 7806
      4099 7809 4096 7808 4095 7811 4096 7816
      4076 7837 4073 7836 4073 7873 4077 7881
TIME...MOT...LOC 0317Z 298DEG 42KT 4105 7808 4088 7824 4081 7875 

HAIL...<.75IN
WIND...60MPH
 
$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 10:12 PM EDT, 7 minutes earlier.

Area forecast discussion, Jun 18, 10:12 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service State College PA
1012 PM EDT Mon Jun 18 2018

.SYNOPSIS...

Heat and humidity will be broken by a cold front dropping down
from the north tonight. The front will remain nearly stationary
near or over southern PA through the end of the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

A new line of showers/thunderstorms extends from just south of
Wellsboro back into northern Clearfield county as of 10PM. The
HRRR keeps the line settling south and brings it through the
South-Central Mountains between about 11PM and 1AM with a
tendency for the line to lose organization as it moves into my
far southern zones.

SPC meso anal shows that the line is embedded within a zone of
strong moisture convergence, but the atmosphere out ahead is
becoming increasingly stable hinting that storms will tend to
become more elevated and less of a wind threat over the next
several hours.

A deep plume of moisture depicted by PWATs in excess of 2
inches is associated with the frontal trough that is driving the
convection. SREF/GEFS show this 2-4 sigma PWAT plume settling
south overnight with drier air moving into most of the CWA for
Tuesday. Until then, some of the thunderstorms could bring
locally heavy rain. So far there are no signs of training cells
so the threat for flooding rain seems minimal at this time.

From earlier...

Moist llvl air, and initially weak WNW flow behind the cold
front will lead to some low clouds (and at least light fog)
over the northern mountains between midnight and daybreak
Tuesday with some lingering scattered showers possible.

The expected cloud cover overnight, and the weak llvl dry advection
will lead to another very warm/muggy night over most of the
region (except for the far northern zones where temps will slide
into the low 60s late). Elsewhere, mins will range from the
upper 60s to mid 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Deep dry air advection in the wake of the cold front will lead
to a much more comfortable day with respect to temperature and
humidity as sfc dewpoints slide through the 50s across at least
across the northern half to two thirds of the CWA during the
day (and perhaps below 50F by late in the day across the
Northern Mtns).

Most model and short range ensemble guidance paints a generally
dry day across the south Tuesday. However, NBM guidance still
holds onto scattered showers/poss TSRA over our SW zones, so we
left in approx 50 percent pops in there..

The push of dry air continues and almost everywhere over
South-central PA late Tues/Tues night (and the Laurel Highlands
will be below 60 by Midnight Tues night). Most of the showers
should be shunted off to our SW for Tuesday night.

Max temps Tuesday will vary from the upper 70s over the north,
to the mid-upper 80s in the SE or still near to several Deg F
above normal. Mins early Wed morning will range from the low-
mid 50s across the northern tier, to the mid 60s in the south.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Stalled frontal boundary stretched out to our south looks to edge
back northward midweek, bringing mention of tstms back into central
PA. Activity looks to be mainly scattered, though storms will be
more numerous across the southern tier.

By Thu, building high pressure over the northeastern U.S.
should push any lingering showers south of the area. Drier air
pushing in from the north will allow lows to fall into the upper 40s
over the northern mountains both Thu and Fri morning.

As the high pulls off the East Coast over the weekend, returning
southerly flow and a filling upper low over the midwest will bring
moisture and a renewed chance of unsettled weather - mainly
scattered showers - back into the area from the SW. Temperatures
will remain close to June normals through this period.

Hugh pressure builds in across the Great Lakes for early next week,
bringing dry weather and cooler mornings.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Regional radar at 2130Z showing isolated showers/thunderstorms
over the I-80 corridor of central Pa. A brief vis reduction is
possible in this area through early evening, then models
indicate these showers/storms will dissipate. Main focus will
shift toward another line of thunderstorms entering northwest
Pa around 00Z in association with an approaching cold front.
Models indicate a brief vis reduction is possible over roughly
the northern half of the state between 00Z-04Z, with less chance
across southern Pa, as storms weaken late tonight.

A plume of higher low level moisture, combined with upslope
flow ahead of cold front, appears likely to produce a period of
low (IFR) cigs over the northwest mountains (KBFD) late tonight
and over the the Laurel Highlands (KJST) later Tuesday morning.
For areas east of the Appalachians, the drying effect of
downsloping flow should yield no worse than MVFR cigs early
Tuesday morning from KAOO northeast through KUNV/KIPT and VFR
conditions over southeast Pa (KMDT/KLNS).

Improving and mainly VFR conditions are expected later Tuesday
morning and afternoon as drier air pushes into the region from
the north. Lingering areas of MVFR CIGS and high end MVFR vsbys
in HZ or showers is possible near and to the south of a KJST to
KAOO line - especially if a few of the more northern model
solutions with the stalling frontal boundary verifies.

.Outlook...

Wed...Showers/cig reductions possible southern Pa.

Thu...No sig wx expected.

Fri...PM showers/cig reductions possible central mountains.

&&

.CLIMATE...
Record max temperatures for June 18th:

Harrisburg:		97 in 1957
Williamsport: 97 in 1994...tied today
Altoona: 92 in 1994
Bradford: 87 in 1994
State College: 94 in 1923

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...Lambert
LONG TERM...Evanego
AVIATION...Fitzgerald/Lambert
CLIMATE...
Hazardous weather outlook, Jun 18, 8:09 PM EDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
809 PM EDT Mon Jun 18 2018

PAZ024>028-033>036-056-057-059-063>066-200015-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
809 PM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-200015-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
809 PM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

A few strong to severe thunderstorms with heavy rain and gusty winds
are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 18, 8:52 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
852 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     TSTM WND DMG     1 WSW YOUNGSVILLE       41.85N  79.33W
06/18/2018                   WARREN             PA   FIRE DEPT/RESCUE

            TREE ON A HOME ALONG ROUTE 6.

&&

EVENT NUMBER CTP1801903

EVANEGO
Special weather statement, Jun 18, 9:24 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service State College PA
924 PM EDT MON JUN 18 2018

PAZ037-190200-
Tioga PA-
924 PM EDT MON JUN 18 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 1000
PM EDT...

At 924 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Woodhull to near Leetonia. Movement was
southeast at 45 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Mansfield, Wellsboro, Morris, Elkland, Blossburg, Westfield,
Lawrenceville, Gaines, Covington, Arnot, Keeneyville, Leetonia,
Leonard Harrison State Park, Ogdensburg, Tioga, Knoxville, Liberty,
Roseville, Osceola and Tioga Junction.

LAT...LON 4195 7692 4181 7690 4155 7699 4154 7751
      4160 7760 4200 7761 4200 7707
TIME...MOT...LOC 0124Z 301DEG 37KT 4202 7740 4165 7754

KF
Local storm report, Jun 18, 9:27 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
927 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     WILCOX                  41.58N  78.68W
06/18/2018                   ELK                PA   911 CALL CENTER

            TREE ACROSS A ROADWAY.

&&

EVENT NUMBER CTP1801904

EVANEGO
Special weather statement, Jun 18, 9:37 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service State College PA
937 PM EDT MON JUN 18 2018

PAZ011-190200-
Cameron PA-
937 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CAMERON COUNTY UNTIL
1000 PM EDT...

At 936 PM EDT, Doppler radar indicated a strong thunderstorm over
Hicks Run, moving southeast at 45 mph.

Winds in excess of 45 mph are possible.

Locations impacted include...
Cameron, Emporium, Stevenson Dam, Truman, Hicks Run, Sizerville and
Driftwood.

LAT...LON 4148 7805 4147 7799 4137 7799 4122 7810
      4123 7824 4132 7824 4132 7825 4141 7826
      4141 7842 4143 7842 4162 7828 4162 7820
TIME...MOT...LOC 0136Z 292DEG 47KT 4140 7826

RXR
Special weather statement, Jun 18, 9:52 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service State College PA
952 PM EDT MON JUN 18 2018

PAZ012-018-190215-
Northern Centre PA-Northern Clinton PA-
952 PM EDT MON JUN 18 2018

...SPECIAL WEATHER STATEMENT FOR PARTS OF CENTRE AND CLINTON COUNTIES
UNTIL 1015 PM EDT...

At 952 PM EDT, Doppler radar indicated a gusty shower 7 miles south
of Stevenson Dam, moving southeast at 45 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Keating, Renovo, South Renovo, Monument, Westport, Glen Union, Kettle
Creek State Park, Hyner and Orviston.

LAT...LON 4128 7742 4122 7735 4122 7732 4110 7761
      4099 7782 4113 7807 4115 7804 4122 7809
      4137 7799 4146 7799
TIME...MOT...LOC 0152Z 294DEG 46KT 4131 7806

RXR
Special weather statement, Jun 18, 10:13 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service State College PA
1013 PM EDT MON JUN 18 2018

PAZ010-190245-
Elk PA-
1013 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK COUNTY UNTIL 1045
PM EDT...

At 1012 PM EDT, Doppler radar indicated a strong thunderstorm 8 miles
north of Brookville, moving southeast at 40 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Brockport.

LAT...LON 4142 7909 4142 7907 4144 7906 4126 7864
      4122 7865 4120 7871 4123 7871 4123 7874
      4126 7873 4127 7875 4137 7898 4135 7902
      4136 7903 4135 7909
TIME...MOT...LOC 0212Z 306DEG 36KT 4129 7907

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:43 PM EDTSevere Thunderstorm WarningCTPElk62 min
Jun 18, 8:49 PM EDTSpecial Weather StatementCTPPotter26 min
Jun 18, 9:24 PM EDTSpecial Weather StatementCTPTioga36 min
Jun 18, 9:37 PM EDTSpecial Weather StatementCTPCameron23 min
Jun 18, 9:52 PM EDTSpecial Weather StatementCTPClinton23 min
Jun 18, 10:13 PM EDTSpecial Weather StatementCTPElk32 min
Jun 18, 11:24 PM EDTSpecial Weather StatementCTPCentre36 min
Jun 19, 3:04 AM EDTSpecial Weather StatementCTPFranklin26 min
Jun 19, 3:34 AM EDTSpecial Weather StatementCTPAdams26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.